Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

May 25, 2000Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2000, 7:38 PM CDT for Scurry County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 7:38 PM CDT (00:38 UTC)
Expired
May 25, 2000, 8:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2461 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS54 KMAF 260041
SVRMAF
TXC415-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT THU MAY 25 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCURRY COUNTY IN TEXAS

* UNTIL 830 PM CDT

* AT 735 PM CDT...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF KNAPP...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  KNAPP...RANDALLS CORNER...FLUVANNA...DERMOTT...ARAH...UNION...IRA
  AND SNYDER.

HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE 
THUNDERSTORM.  HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH 
CAN BE EXPECTED IN THE WARNED AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

LAT...LON 3253 10118 3253 10092 3295 10080 3293 10116

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:18 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 25, 4:18 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT THU MAY 25 2000

SHORT TERM...
MUCH TO TALK ABOUT AND NOT MUCH TIME...PLEASE REFER TO SPC MESO
DISCUSSIONS AND OUTLOOKS FOR PERTINENT INFORMATION.  A SURFACE LOW
IS LOCATED INVOF MAF WITH A WEAK SURFACE BOUNDARY EXTENDING
NORTHEAST FROM THERE.  A STATIONARY FRONT IS MORE OR LESS COLOCATED
WITH THE STRATUS SHIELD ALONG THE I-40 CORRIDOR.  ALOFT...THE MAIN
UPPER LEVEL SHORTWAVE IS MOVING ACROSS AZ AT PRESENT...WITH SEVERAL
LOBES OF ENERGY ROTATING ACROSS THE AREA.  SPECIAL 18Z SOUNDING FROM
MAF SHOWED A MODEST AMOUNT OF CIN BUT CONSIDERABLE INSTABILITY.  AN
UPPER JET LOCATED ACROSS AZ THIS MORNING IN HAND ANALYSES IS EXPECTED
TO PROGRESS ACROSS THE REGION THIS EVENING...AND AGEOSTROPICALLY-
FORCED ASCENT IN THE RIGHT ENTRANCE REGION OF THIS JET SHOULD BE
ENOUGH TO REMOVE THE CIN AND ALLOW SCATTERED CONVECTION TO FIRE
FROM MAF NORTHEAST ALONG THE BOUNDARY.  FARTHER SOUTH...WIDELY
SCATTERED CONVECTION IS BEGINNING TO DEVELOP...MAINLY ACROSS PECOS
COUNTY WHERE HEATING HAS BEEN ENOUGH TO GET PARCELS TO THEIR LFCS.
OBSERVED AND FORECAST WEAK LOW LEVEL SR FLOW COMBINED WITH CAPES AOA
4000 J/KG SUGGEST THAT CONVECTION WILL TREND TOWARD AN HP MODE...WITH
HAIL AND DOWNBURST WINDS THE PRIMARY SEVERE THREAT.  THE TORNADO
THREAT IS MINIMAL GIVEN HIGH LFCS AND THE AFOREMENTIONED LACK OF
RESPECTABLE SR LOW LEVEL FLOW.

LONG TERM...
A SURFACE TROUGH SHOULD BEGIN TO DEVELOP ALONG THE WESTERN ZONES
TONIGHT AS THE MAIN SHORTWAVE TROUGH SWINGS OUT OVER THE SOUTHERN
ROCKIES.  THIS TROUGH WILL THEN PROGRESS EASTWARD ACROSS THE PLAINS
DURING THE DAY.  DESPITE SOUTHWESTERLY LOW LEVEL FLOW AND GOOD
INSOLATION...IT WILL NOT BE AS WARM TOMORROW OWING TO SOME MODEST
THICKNESS COOLING.  OTHER THAN A SLIGHT CHANCE FOR SOME DIURNAL
THUNDER ACROSS THE DAVIS AND CHISOS MOUNTAINS...CONVECTION IS NOT
EXPECTED.  SURFACE ANTICYCLOGENESIS GETS GOING OVER THE CENTRAL HIGH
PLAINS AS THE SHORTWAVE TROUGH COMES OUT...AND THIS IN TURN DRIVES A
COLD FRONT INTO THE CWFA SATURDAY.  DONT EXPECT MUCH IN THE WAY OF
CONVECTION WITH THIS FEATURE GIVEN QUESTIONABLE LOW LEVEL MOISTURE
AND UNFAVORABLE DYNAMICS...ALTHOUGH AN ISOLATED STORM COULD FIRE OVER
THE LOWER TRANS PECOS SATURDAY AFTERNOON.  CONFIDENCE IN THIS IS LOW
ENOUGH TO PRECLUDE MENTION IN THE UPCOMING ZONES.  SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED ACROSS MOST OF THE AREA SATURDAY BEHIND THE
FRONT.

REAL LONG TERM...
BACK INTO THE OVEN AS UPPER HEIGHTS BUILD OVER THE AREA.  WENT ON THE
OPTIMISTIC SIDE FOR HIGHS THROUGH THE REMAINDER OF THE MEMORIAL DAY
WEEKEND...BUT WOULD NOT BE SURPRISED TO SEE LATER FORECASTS REVISE
THESE HIGHS INTO THE 105 TO 110 RANGE BY TUESDAY.  SIG WX NIL GIVEN
POOR MOISTURE AND WEAK DYNAMICS.

THATS A WRAP...LINE SCORES FOLLOW...70.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  68/ 98/68/ 95    3100
LSA  66/ 98/66/ 95    3-00
E41  68/ 98/68/ 97    3100
6R6  72/100/72/100    2---
MRF  57/ 92/55/ 91    22--
CNM  66/ 99/66/ 96    2000

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 25, 4:41 PM CDT, 2 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260100-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU MAY 25 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS EXPECTED OVER THE NORTHERN
PERMIAN BASIN TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
PERMIAN BASIN TONIGHT.  THE MODERATE RISK AREA IS FOR THAT PART OF
WEST TEXAS EAST OF AN SEMINOLE TO ODESSA LINE...AND NORTH OF AN
ODESSA TO COLORADO CITY LINE.  FARTHER SOUTH...A FEW SEVERE
THUNDERSTORMS MAY OCCUR...MAINLY EAST OF AN ODESSA TO FORT STOCKTON
LINE.

A SURFACE LOW WAS LOCATED LATE THIS AFTERNOON NEAR MIDLAND...WITH A
SURFACE BOUNDARY EXTENDING NORTHEAST FROM THIS LOW TO NEAR POST.
STRONG DAYTIME HEATING AND AN APPROACHING UPPER LEVEL STORM SYSTEM
HAS MADE THE AIRMASS OVER THE NORTHERN PERMIAN BASIN STRONGLY
UNSTABLE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH EARLY
EVENING ALONG THIS BOUNDARY.  ANY STORMS THAT DO DEVELOP WILL BECOME
SEVERE QUICKLY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WEATHER THREATS.  WEAK WINDS IN THE LOWEST LEVELS OF THE
ATMOSPHERE WILL LIMIT THE POTENTIAL FOR THESE STORMS TO PRODUCE
TORNADOES...BUT AN ISOLATED TORNADO MAY BE POSSIBLE WITH ANY STORM
THAT TRACKS ALONG THE SURFACE BOUNDARY.

SOUTH OF I-20...ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON THROUGH THIS EVENING...MAINLY EAST OF AN ODESSA TO FORT
STOCKTON LINE.  LARGE HAIL AND DAMAGING WINDS ALSO WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

THE THREAT OF THUNDERSTORMS SHOULD DIMINISH LATE THIS EVENING AS THE
LOW LEVELS OF THE ATMOSPHERE BECOME MORE STABLE WITH LOSS OF DAYTIME
HEATING.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION LIKELY WILL BE REQUESTED OVER THE
MODERATE RISK AREA LATE THIS AFTERNOON THROUGH THE EVENING HOURS...
WITH SPOTTER ACTIVATION POSSIBLE SOUTH OF I-20.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

70
Local storm report, May 25, 5:35 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    15 NW LAMESA              TX   1.5 INCH HAIL
05/25/00   DAWSON                         1.5 INCH HAIL REPORTED
                                          BETWEEN PUNKIN CENTER
                                          AND WELCH. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:10 PM CDTSevere Thunderstorm WarningMAFHoward35 min
May 25, 7:21 PM CDTSevere Thunderstorm WarningMAFBorden24 min
May 25, 7:52 PM CDTSevere Thunderstorm WarningMAFCrane, Upton38 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningMAFMidland41 min
May 25, 8:57 PM CDTSevere Thunderstorm WarningMAFMidland48 min
May 25, 9:06 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard39 min
May 25, 9:44 PM CDTSevere Thunderstorm WarningMAFHoward31 min
May 25, 10:02 PM CDTSevere Thunderstorm WarningMAFScurry43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.